Hail, Allegan
- When
- September 21, 11:09 AM EST
- Where
- Allegan County, Saugatuck
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.650, -86.200
A couple of isolated severe thunderstorms produced three quarters inch hail during the early afternoon hours. The first report of three quarters inch hail came from trained spotters in Saugatuck (Allegan county).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A couple of isolated severe thunderstorms produced three quarters inch hail during the early afternoon hours. The first report of three quarters inch hail came from trained spotters in Saugatuck (Allegan county). Three quarters inch hail was also reported by spotters 5 miles north of Kalamazoo (Kalamazoo county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 21, 10:04 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1104 AM EDT FRI SEP 21 2001 BEST DYNAMICS HAVE MOVED EAST OF THE CWA WITH TSTMS COMPLEX OVER SOUTHEASTERN MI. LOW LEVEL JET AND STRONG UPPER DIVERGENCE HAS MAINTAINED THIS AREA OF STORMS THROUGH THE MORNING. STILL...SCT TSTMS CONTINUE TO DEVELOP OVER LAKE MICHIGAN...ALONG SURFACE BOUNDARY AND IN AXIS OF HIGHER (60-64) DEW POINTS. LAPS CAPE VALUES JUST AHEAD OF THE BOUNDARY RANGE FROM 500-800 J/KG WHICH ARE NOW MOVING ONSHORE AND ARE BEGINNING TO CLIMB. IF INSTABILITY CONTINUES TO INCREASE SOME OF THESE STORMS THIS AFTERNOON COULD BE HAIL PRODUCERS WITH WET BULB ZERO VALUES NEAR 7,500 FT ALONG THE FRONT. SOME SUNSHINE HAS BEEN PERSISTENCE IN THE NORTHERN COUNTIES AND WILL CHANGE THE WORDING TO PARTLY SUNNY...YET WILL ALSO EXTEND THE PCPN CHCS INTO THE AFTERNOON WITH THE ADDED INSTABILITY. THUNDER WILL BE ADDED TO THE NORTHWEST COUNTIES. THE FRONT AND TSTM ACTIVITY SHOULD BE EXITING THE CWA BY LATE AFTERNOON/EARLY EVENING AS DRIER AIR MOVES IN. .GRR...NONE. JK
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 615 AM EDT FRI SEP 21 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... ALONG AND SOUTH OF INTERSTATE 96... AND EAST OF GRAND RAPIDS... FROM LATE THIS MORNING INTO MID AFTERNOON. THE STRONGEST THUNDERSTORMS COULD HAVE HAIL TO 3/4 INCHES IN DIAMETER... GUSTY WINDS... FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. ANY STORMS THAT DO DEVELOP WOULD MOVE TO THE EAST AROUND 35 MPH. DISCUSSION... A QUICKLY MOVING STORM SYSTEM WILL RACE ACROSS LOWER MICHIGAN DURING THE DAY TODAY. AS OF 500 AM THIS MORNING... THERE WAS LARGE AREA OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AS FAR WEST AS WESTERN WISCONSIN WITH THIS SYSTEM. THE COMBINATION OF A STRONG JET STREAM... COLD AIR AT MID LEVELS...DAY TIME HEATING AND CONVERGENCE ON THE COLD FRONT WILL AID IN THE DEVELOPMENT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS BY LATE MORNING... MOSTLY EAST OF GRAND RAPIDS AND SOUTH OF INTERSTATE 96. THESE STORMS WILL LIKELY BE EAST OF JACKSON AND LANSING BY 400 PM THIS AFTERNOON. ACTUALLY THE STRONGEST STORMS SHOULD BE SOUTH OF MICHIGAN OVER NORTHERN OHIO DURING THE MID AND LATE AFTERNOON. OTHERWISE... FOR SOUTHWEST MICHIGAN TODAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING INTO MID AFTERNOON. HIGH PRESSURE MOVING IN BEHIND THE SYSTEM WILL BRING PARTIAL CLEARING THIS EVENING. THAT WILL ALLOW SOME PATCHY FOG TO DEVELOP AFTER MIDNIGHT. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH TUESDAY... THE COMBINATION OF A STRONG COLD FRONT AND DEVELOPING STORM ON THE FRONT WILL LIKELY BRING RAIN WITH SCATTERED THUNDERSTORMS TO THE AREA SUNDAY. THERE IS SOME QUESTION AS TO HOW FAST THIS SYSTEM WILL MOVE EAST OF THE GREAT LAKES... SO SHOWERS MAY CONTINUE INTO TUESDAY. THE COLDEST AIR OF THE SEASON WILL FOLLOW THIS FRONT SUNDAY NIGHT AND MONDAY RESULTING GUSTY NORTHEAST WINDS MONDAY WITH TEMPERATURES HOLDING IN THE 50S DURING THE DAY IT WILL FEEL LIKE FALL BY EARLY NEXT WEEK. WDM
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT FRI SEP 21 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY ALONG AND SOUTHEAST OF A SOUTH HAVEN TO SAINT JOHNS LINE. THE STRONGEST THUNDERSTORMS COULD HAVE HAIL TO 3/4 INCHES IN DIAMETER... GUSTY WINDS... FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. ANY STORMS THAT DO DEVELOP WOULD MOVE TO THE EAST SOUTHEAST NEAR 30 MPH. DISCUSSION... A QUICKLY MOVING COLD FRONT WILL RACE ACROSS LOWER MICHIGAN THIS AFTERNOON. COLD AIR AT MID LEVELS...DAY TIME HEATING AND CONVERGENCE ON THE COLD FRONT WILL AID IN THE DEVELOPMENT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS. THESE STORMS SHOULD BE EAST OF JACKSON AND LANSING BY 600 PM THIS EVENING. FOR THE REMAINDER OF SOUTHWESTERN LOWER MICHIGAN...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON. HIGH PRESSURE MOVING IN BEHIND THE SYSTEM WILL BRING PARTIAL CLEARING THIS EVENING. THAT WILL ALLOW SOME PATCHY FOG TO DEVELOP AFTER MIDNIGHT. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH TUESDAY... THE COMBINATION OF A STRONG COLD FRONT AND A DEVELOPING STORM ON THE FRONT WILL LIKELY BRING RAIN WITH SCATTERED THUNDERSTORMS TO THE AREA SUNDAY. THERE IS SOME QUESTION AS TO HOW FAST THIS SYSTEM WILL MOVE EAST OF THE GREAT LAKES...SO SHOWERS MAY CONTINUE INTO TUESDAY. THE COLDEST AIR OF THE SEASON WILL FOLLOW THIS FRONT SUNDAY NIGHT AND MONDAY RESULTING IN GUSTY NORTHEAST WINDS MONDAY WITH TEMPERATURES HOLDING IN THE 50S DURING THE DAY. JK
The Grand Rapids radar (KGRR), 60 km away, was scanning. The volume nearest the first event began at 16:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269032, 5269033.